Home' Australian Pharmacist : Australian Pharmacist July 2016 Contents Australian Pharmacist July 2016 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
10. Mayo Clinic. Diabetic retinopathy. 2015. At: www.
11. Westerberg D. Diabetic ketoacidosis: evaluation and
treatment. Am Fam Phys 2013;87(5):337–46.
12. Joint British Diabetes Societies Inpatient Care Group. The
management of diabetic ketoacidosis in adults. 2010. At:
13. Briscoe VJ, Davis SN. Hypoglycaemia in type 1 and type 2
diabetes: physiology, pathophysiology, and management.
Clin Diabetes 2006;24(3):115–21.
14. Seaquist ER, Anderson J, Childs B, et al. Hypoglycemia and
diabetes: a report of a workgroup of the American diabetes
association and the endocrine society. Diabetes Care
15. Mayo Clinic. Hyperglycaemia in diabetes. 2015. At: www.
16. Rehman A, Setter SM, Vue MH. Drug-induced glucose
alterations part 2: drug-induced hyperglycemia. Diabetes
Spectr 2011;24(4):234–8 .
17. Hwang JL, Weiss RE. Steroid-induced diabetes: a clinical
and molecular approach to understanding and treatment.
Diabetes Metab Res Rev 2014;30(2):96–102.
18. Owens R, Ambrose P. Antimicrobial safety: focus on
fluoroquinolones. Clin Infect Dis 2005;41(suppl 2):s144–57.
19. eTG complete . Melbourne: Therapeutic Guidelines; 2016.
20. Joint British Diabetes Societies for Inpatient Care.
Management of hyperglycaemia and steroid
(glucocorticoid) therapy. 2014. At:www.diabetologists-
1. Which ONE of the following
symptoms is NOT a symptom of a
transient ischaemic attack (TIA)?
c) Vision disturbances.
d) Trouble swallowing.
2. Which ONE of the following
statements regarding drug-induced
hyperglycaemia or drug-induced
diabetes is CORRECT?
a) Corticosteroids primarily increase
postprandial glucose levels.
b) Atypical antipsychotics are not
associated with an increased risk of new
c) Cyclosporin inhibits hepatic
gluconeogenesis which results in
d) Carvedilol is a common agent which
elevates blood glucose levels.
3. Patients experiencing diabetic
ketoacidosis will usually experience
which ONE of the following
a) Urinary retention.
b) Weight gain.
c) Nose bleeds.
4. Regarding drug-induced
hyperglycaemia, which ONE of the
following statements is CORRECT?
a) In some cases of hyperglycaemia, a
sulphonylurea may be initiated.
b) The mechanism by which thiazide
diuretics cause drug-induced
hyperglycaemia is well understood.
c) In patients with type 1 diabetes who
experience hyperglycaemia, metformin
can be added, and the dose titrated.
d) The risk of steroid-induced
hyperglycaemia is not increased with
higher doses of the steroid.
5. Which ONE of the following is NOT an
acute symptom of hyperglycaemia?
c) Blurred vision.
d) Fruity-smelling urine.
Follow-up with Francesca
Five weeks later, Francesca comes to the
pharmacy to update you on her progress.
She went to see her doctor, and he put
her on some more diabetes medicines
for the duration of her prednisolone
treatment. She also went to see her
diabetes educator (as advised by her
doctor) and monitored her blood glucose
more carefully. Francesca is happy to
report that she no longer has any of the
symptoms she was experiencing, and her
cough and shortness of breath have also
cleared up. She has finished the course of
prednisolone for now, and her doctor will
be more aware of this problem should
she need a steroid again for her COPD.
1. Australian Bureau of Statistics. Hypertension. 2013. At:
2. Bakris GL. Overview of hypertension. MSD manual 2014. At:
3. World Health Organization. A global brief on hypertension.
2013. At: www.who.int/cardiovascular_diseases/
4. NHS Choices. High blood pressure (hypertension)
- symptoms. 2014. At: www.nhs.uk/Conditions/Blood-
5. Stroke Foundation. Transient ischaemic attack TIA. At:
6. Solenski NJ. Transient ischemic attacks: part 1. Diagnosis
and evaluation. Am Fam Physician 2004;69(7):1665–74 .
7. Meneghetti A. Upper respiratory tract infection. 2015. At:
8. NHS Choices. Respiratory tract infections. 2015. At: www.
9. The Royal College of Ophthalmologists. Diabetic
retinopathy guidelines. 2012. At: www.rcophth.ac.uk/
KEY LEARNING POINTS
Patients may present to the pharmacist with general symptoms of fatigue and
weakness. It is essential that the pharmacist elicits a detailed patient history to
explore various possible causes of these symptoms.
As various drugs may alter blood glucose levels, it is an integral part of complete
patient care that the pharmacist is aware of these agents and refers the patient to
their doctor for review accordingly.
Links Archive Australian Pharmacist June 2016 Australian Pharmacist August 2016 Navigation Previous Page Next Page